Nebraska, 2005

Tornado and Flash Flood in Nebraska, April 19 to 20, 2005

April 19 to 20, 2005 · NWS LBF · 18 events in 8 counties and zones

16 hail, 1 tornado, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 19, 12:43 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 19, 12:43 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 PM CDT TUE APR 19 2005

...FOCUS REMAINS SEVERE WX TODAY AND TOMORROW...

.DISCUSSION...
H5 LOW WILL CONTINUE TO PROGRESS TO THE NORTHEAST TODAY AND MODEL
CONSENSUS BRINGS FEATURE INTO N WI BY 00Z. BEHIND THIS SYSTEM
RIDGING BUILDS IN AHEAD OF STRONG UPPER LOW OVER E NV. THIS FEATURE
IS CUTOFF FROM BOTH THE NORTHERN AND SOUTHERN JET...AND WILL MEANDER
IN THE WESTERN CONUS THROUGH THE FCST PERIOD. NAM/GFS BREAK OFF A
PIECE OF THIS WHICH GETS CAUGHT UP IN THE NORTHERN JET AND CLEARS
THE CWA THURS NIGHT RESULTING IN DRIER NW FLOW...AND POSSIBLY AN END
TO MORNING FG AND STRATUS. WITH DAYTIME HEATING IN NW FLOW...FCST MAY
HAVE TO LOOK FOR ISO T WITH FLOW OFF BLACK HILLS IN THE EXTENDED...
BUT GENERALLY DRY WEEKEND EXPECTED. FURTHER DOWN THE LINE...GFS
ATTEMPTS TO BRING PRECIP CHANCES...MAYBE TSRA FOLLOWED BY A COLD
RAIN...INTO THE CWA IN THE MON THRU TUES TIME PERIOD...AS
SUBTROPICAL JET TAPS INTO CYCLONIC FLOW OVER THE PACIFIC AND
NEGATIVELY TILTED UPPER TROUGH DEVELOPS OVER NE CONUS. H3 JET THEN
DIVES S THROUGH THE HIGH PLAINS TUES AND PHASES WITH THE
SUBTROPICAL JET OVER THE SE CONUS. THIS SOLUTION SOMEWHAT IN DOUBT
AS CONFIDENCE IN ANY MODEL SOLUTION NOT HIGH WITH REGARD TO SPECIFICS
OF BREAKING DOWN BLOCKING PATTERN OVER THE WEST. THEREFORE EXTENDED
LEFT DRY FOR NOW.

FOR TODAY...CU FIELD CURRENTLY DEVELOPING OVER PANHANDLE...WITH
LIGHTNING NOW OVER S WY. AXIS OF INSTABILITY IN THE FORM OF -4
LI/S SPREADING WEST ACROSS THE ENTIRE CWA WITH THE EXCEPTION OF ZONE
004 IN NW. AT 18Z...SFC TROUGH EXTENDS FROM S MN INTO NW KS...BEHIND
THIS CONVERGENT WINDS WITH COLD FRONT DEVELOPING OVER PANHANDLE...20F
DIFFERENCE AT 18Z BETWEEN KLBF AND KCDR. GIVEN LAPS DATA...ETA12
APPEARS A BIT TOO FAR EAST WITH SBCAPE GRADIENT. WITH THIS IN MIND...
BRN WITHIN 25-45 RANGE INDICATE TOR POSSIBILITY WHICH COINCIDES WITH
SBCAPE GRADIENT WHICH OVER 100 MI RANGES FROM 1800 TO 0. THIS ZONE
WILL RUN IN THE S 2/3 OF THE CWA AND WEST OF KLBF INITIALLY...THEN
SLIDE EAST THIS EVENING. 18Z KLBF SOUNDING SHOWS WET BULB ZERO HGT AT
AROUND 6700 FT AGL...WHICH IS FAVORABLE FOR LARGE HAIL. LI -6.6...
BRN 28.4...AND ADJUSTED SBCAPE OF 2487. IR SHOWS OLD OUTFLOW
BOUNDARY FROM STORMS OVER SD RETREATING NORTH. STORMS WILL LIKELY
BECOME MULTICELLULAR OVERNIGHT AS THEY SLOWLY MOVE NORTH AND EAST...
HEAVY RAINFALL IS A POSSIBILITY WITH LOCALIZED 2 INCH AMOUNTS NOT
UNLIKELY ESPECIALLY...IN THE SANDHILLS AND VCTY AND NORTH OF I80.
LOCALLY...2 INCHES AT KLBF IN 2 HRS WILL PRODUCE SOME MINOR STREET
FLOODING.

TOMORROW...CHANCE OF SEVERE AGAIN...BUT WILL WAIT TO SEE HOW
ATMOSPHERE SETTLES AFTER ANY ACTIVITY OVERNIGHT. WOULD EXPECT BEST
CHANCE TO ANALYZE AFTER 12Z DATA TOMORROW...ALTHOUGH THE
EXPECTATION IS THAT HIGHEST THREAT AREA SHOULD TRANSLATE SLIGHTLY
EAST. GFS BRINGS IN LF H3 JET LATE TOMORROW AND TOMORROW NIGHT.

THURS...LOOKS COOLER WITH CAA AND CLOUD COVER. HAVE LOWERED TEMPS
IN THE GRIDS TO BELOW CLIMO.

FRI...NW FLOW AND DRIER...ESPECIALLY AFTERNOON...AS BL
MOISTURE DECREASES THROUGH THE WEEKEND.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JMC
Hazardous weather outlook, Apr 19, 1:46 PM MST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT TUE APR 19 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-201100-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
346 PM CDT TUE APR 19 2005

...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWESTERN AND
PORTIONS OF NORTH CENTRAL AND SOUTHWEST NEBRASKA THROUGH 10 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA TONIGHT. THE COMBINATION OF AN UPPER LEVEL DISTURBANCE
AND A FRONTAL BOUNDARY EXTENDING FROM NORTHEAST COLORADO...INTO
CENTRAL NEBRASKA WILL PROVIDE FAVORABLE CONDITIONS FOR SEVERE
THUNDERSTORMS TO DEVELOP. AT THIS TIME...WITH DECENT LOW TO MID LEVEL
SHEAR PRESENT...THE MAIN SEVERE WEATHER THREAT WILL BE FROM LARGE
HAIL. HOWEVER...SHEAR WILL BE STRONG ENOUGH THIS EVENING OVER
SOUTHERN PORTIONS OF THE OUTLOOK AREA TO SUPPORT ISOLATED TORNADOES.
THE AREA OF GREATEST CONCERN FOR TORNADOES IS SOUTH OF A LINE FROM
OSHKOSH...TO THEDFORD...TO TAYLOR. NORTH OF THIS LINE...THE THREAT
FOR TORNADOES WILL BE DIMINISHED SOMEWHAT...HOWEVER THE THREAT FOR
LARGE HAIL WILL EXIST. HEAVY RAIN IS ALSO POSSIBLE WITH THE
THUNDERSTORMS THAT DEVELOP...AND WILL POSE A THREAT TO POTENTIALLY
ISOLATED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE ACROSS MOST OF THE
OUTLOOK AREA ON WEDNESDAY. A SLIGHT RISK OF SEVERE THUNDERSTORMS
EXISTS SOUTH OF A LINE FROM HAY SPRINGS TO BARTLETT. A SURFACE
FRONTAL BOUNDARY WILL PUSH SOUTH INTO FAR SOUTHERN NEBRASKA ON
TUESDAY NIGHT. BY WEDNESDAY AFTERNOON...THIS BOUNDARY WILL SERVE AS
THE FOCUS FOR SEVERE THUNDERSTORMS. WITH THE SURFACE BOUNDARY SOUTH
OF THE OUTLOOK AREA...THE MAIN SEVERE WEATHER THREAT WILL BE FROM
LARGE HAIL. HOWEVER...IF THE SURFACE BOUNDARY BECOMES ESTABLISHED
ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA...THE THREAT FOR AN
ISOLATED TORNADO WILL EXIST ALONG AND JUST NORTH OF THIS BOUNDARY.

ON THURSDAY AND THURSDAY NIGHT...ANOTHER ROUND OF THUNDERSTORMS IS
POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. AT THIS TIME...NO SEVERE
WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ACROSS WESTERN AND NORTH CENTRAL SHOULD BE PREPARED
FOR ACTIVATION THIS EVENING.

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY AFTERNOON AND EVENING
AS WELL.

MASEK

In the hours before

Special weather statement, Apr 19, 1:35 PM MST, 1 hour 10 minutes before
NEZ004>006-008-009-022>026-035>037-056>059-069-070-094-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT TUE APR 19 2005

...SEVERE THUNDERSTORM WATCH NUMBER 163 IN EFFECT UNTIL 10 PM CDT
(9 PM MDT)...

THE FOLLOWING COUNTIES IN WESTERN AND NORTH CENTRAL NEBRASKA INCLUDED
ARE

ARTHUR...BLAINE...BROWN...CHASE...CHERRY...DEUEL...GARDEN...GRANT...
HAYES...HOOKER...KEITH...KEYA PAHA...LINCOLN...LOGAN...MCPHERSON...
PERKINS...ROCK...SHERIDAN AND THOMAS.

KAR

The radar

The North Platte radar (KLNX), 132 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Garden

When
April 19, 2:45 PM MST
Where
Garden County, 30 mi N of Lewellen
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.767, -102.150

Hail, Garden

When
April 19, 4:42 PM MST
Where
Garden County, 37 mi N of Oshkosh
Measured
1.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.950, -102.333

Hail, Cherry

When
April 19, 4:52 PM MST
Where
Cherry County, 58 mi SSW of Merriman
Measured
2.5 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.133, -102.133

Hail, Grant

When
April 19, 5:24 PM MST
Where
Grant County, 23 mi SW of Hyannis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.767, -102.083

Hail, Garden

When
April 19, 5:26 PM MST
Where
Garden County, 32 mi NNE of Lewellen
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.767, -101.917

Tornado, Cherry

When
April 19, 6:30 PM CST to 6:33 PM CST
Where
Cherry County, 43 mi SSW of Cody
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
42.350, -101.567

The tornado touched down in open rangeland.

Hail, Garden

When
April 19, 5:40 PM MST
Where
Garden County, 41 mi NNE of Lewellen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.883, -101.850

Hail covered the ground.

Hail, Grant

When
April 19, 5:46 PM MST
Where
Grant County, 19 mi SW of Hyannis
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.800, -102.033

Hail, Cherry

When
April 19, 6:01 PM MST
Where
Cherry County, 59 mi S of Merriman
Measured
1.25 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.067, -101.700

Hail covered the ground.

Hail, Arthur

When
April 19, 6:09 PM MST
Where
Arthur County, 10 mi NW of Arthur
Measured
2.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.667, -101.833

Golfball to baseball size hail covered the ground and broke out windows in a house.

Hail, Hooker

When
April 19, 7:28 PM MST
Where
Hooker County, 9 mi WSW of Mullen
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.000, -101.200

Hail, Wheeler

When
April 19, 8:30 PM CST
Where
Wheeler County, Bartlett
Measured
1.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.883, -98.550

Hail, Hooker

When
April 19, 7:39 PM MST
Where
Hooker County, Mullen
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.050, -101.033

Hail, Thomas

When
April 19, 8:53 PM CST
Where
Thomas County, Seneca
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.050, -100.833

Hail, Hooker

When
April 19, 8:25 PM MST
Where
Hooker County, 11 mi SE of Mullen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.933, -100.883

Hail, Lincoln

When
April 19, 10:30 PM CST
Where
Lincoln County, 10 mi NNE of North Platte
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.283, -100.717

Hail, Lincoln

When
April 19, 10:38 PM CST
Where
Lincoln County, 4 mi N of North Platte
Measured
1 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
41.200, -100.783

Flash Flood, Wheeler

When
April 19, 11:00 PM CST to April 20, 2:00 AM CST
Where
Wheeler County, Southeast Portion
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
41.833, -98.500

Over 3 inches of rain fell across southeast Wheeler County as storms moved slowly over the area producing rapid runoff. Accumulated runoff caused water to flow across Highway 281 south of Bartlett. A few county roads southeast of Bartlett were also partially washed away due to water flowing over them.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444829, 5444750, 5444751, 5444753, 5444752, 5444828, 5444755, 5444754, 5444756, 5444757, 5444758, 5444760, 5444759, 5444761, 5444762, 5444826, 5444827, 5444825.